Alert archive / Pennsylvania / Wind Advisories in 2024
Wind Advisory 5, NWS State College, PA
NWS State College, PA issued this wind advisory at Feb 15, 2024, 3:50 PM EST for 31 counties in Pennsylvania. It took effect at Feb 15, 2024, 4:00 PM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2024, 3:50 PM EST (20:50 UTC)
- In effect from
- Feb 15, 2024, 4:00 PM EST
- Expired
- Feb 16, 2024, 10:00 AM EST
- In force
- 18 hr
- Issued by
- NWS State College, PA
All 31 counties
Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA
The radar
The State College radar (KCCX), 36 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701 WWUS71 KCTP 152050 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 350 PM EST Thu Feb 15 2024 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063-064-160900- /O.NEW.KCTP.WI.Y.0005.240215T2100Z-240216T1500Z/ Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams- Including the cities of Warren, Bradford, Coudersport, St. Marys, Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, State College, Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, Chambersburg, Mansfield, Wellsboro, Trout Run, Laporte, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, and Gettysburg 350 PM EST Thu Feb 15 2024 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Central Pennsylvania. * WHEN...Until 10 AM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The gusts will be strongest this afternoon as a cold front moves through, and again later this evening and overnight behind the front. The highest gusts will be on the ridges and downwind of gaps in the mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
3 follow-up statements
446 WWUS71 KCTP 160414 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 1114 PM EST Thu Feb 15 2024 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063-064-161500- /O.CON.KCTP.WI.Y.0005.000000T0000Z-240216T1500Z/ Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams- Including the cities of Warren, Bradford, Coudersport, St. Marys, Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, State College, Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, Chambersburg, Mansfield, Wellsboro, Trout Run, Laporte, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, and Gettysburg 1114 PM EST Thu Feb 15 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST FRIDAY... * WHAT...West winds 20 to 30 mph with gusts as high as 45 to 50 mph expected. * WHERE...Central Pennsylvania. * WHEN...Until 10 AM EST Friday. * IMPACTS...Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The highest gusts will be on the ridges and downwind of gaps in the mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
265 WWUS71 KCTP 160814 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 314 AM EST Fri Feb 16 2024 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063-064-161500- /O.CON.KCTP.WI.Y.0005.000000T0000Z-240216T1500Z/ Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams- Including the cities of Warren, Bradford, Coudersport, St. Marys, Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, State College, Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, Chambersburg, Mansfield, Wellsboro, Trout Run, Laporte, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, and Gettysburg 314 AM EST Fri Feb 16 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...West -Northwest winds 20 to 25 mph with gusts as high as 45 to 50 mph expected. * WHERE...Central Pennsylvania. * WHEN...Until 10 AM EST today. * IMPACTS...Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The highest gusts will be on the ridges and on the east side of gaps in the mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
165 WWUS71 KCTP 161506 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 1006 AM EST Fri Feb 16 2024 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063-064-161615- /O.EXP.KCTP.WI.Y.0005.000000T0000Z-240216T1500Z/ Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams- Including the cities of Warren, Bradford, Coudersport, St. Marys, Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, State College, Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, Chambersburg, Mansfield, Wellsboro, Trout Run, Laporte, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, and Gettysburg 1006 AM EST Fri Feb 16 2024 ...WIND ADVISORY HAS EXPIRED... Breezy conditions this morning will gradually subside through the day. $$ For more information from the National Weather Service visit http://weather.gov/ctp
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Feb 15, 3:23 PM EST, 27 minutes earlier.
Area forecast discussion, Feb 15, 3:23 PM EST, 27 minutes before
Area Forecast Discussion National Weather Service State College PA 323 PM EST Thu Feb 15 2024 .SYNOPSIS... A developing surface low will track north of the state through tonight, bringing a light snowfall to Northern Pennsylvania and rain showers elsewhere. Another area of low pressure will track south of the state Friday night, likely producing a light snowfall across Southern Pennsylvania. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Moderate band of precipitation accompanying vigorous frontal system pushing into central PA at mid afternoon. Snow being reported along and north of Rt 6 with rain showers farther south. A general coating to 1-2" is expected across the northern tier through this evening, with rain showers and gusty winds expected across central and southern PA as the front passes by early to mid evening. A tight pressure gradient and passage of strong isallobaric couplet should result in gusty west-northwest winds this evening behind the departing low. Bufkit soundings currently support gusts over 40 mph at times, but it appears to be a sub-advisory event for 95% of the area. Some ridges may exceed 45 mph gusts at times late tonight. Gusty winds should last into the first half of Friday, then the gradient should relax, as low pressure lifts into the Canadian Maritimes. Post-frontal thinking remains the same with cold advection and a west-northwest flow focusing some lake effect snow showers along the NY border tonight. This trajectory should keep the bulk of Lake Huron moisture and organized banding largely north of the border and the airmass doesn't look cold enough to support lake effect off of Lake Erie. Therefore, any additional snow accumulations tonight over the N Mtns should be very light and confined to the northern tier. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Fair and seasonable weather with diminishing winds appear likely Friday, as low amplitude ridging builds over the state. Focus shifts quickly to Friday night as a light snowfall is expected over most of central PA. All medium range guidance indicates a digging upstream trough will approach from the GLAKS Friday night, with a weak associated surface low tracking along the NC/VA border, then out to sea by Saturday morning. Sfc low track favors heaviest snowfall well south of the Mason Dixon line, perhaps even south of D.C. However, strong frontogenetical forcing in the left exit region of a 120kt jet streak is likely to result in a period of light snow across Southern PA Friday night. We expected all snow from this evening, with highest chances of precipitation overnight into Saturday morning. Confidence isn't high enough for headline issuances as per WPC and LWX collaboration. 2" amounts are becoming increasingly likely over our southeast, and there is less than a 30 percent chance for 3-4 inches in spots. Light snow may linger throughout the day on Saturday, but will become confined to the Alleghenies by Saturday evening in a cold advection pattern. Sunday looks fair and seasonably cold with perhaps some lingering flurries across the northern tier. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Ensembles continue to outline the potential for lingering snow showers across the Alleghenies by early Sunday evening with any additional accumulations expected to be light. Breezy winds will continue through Monday morning, bringing wind chills in the positive single digits across the north-central mountains by daybreak on Monday. Recent guidance continues to suggest the arrival of warmer air for the beginning of next week. Seasonable high temperatures are forecast Monday before high temperatures push above average for the end of February. An area of low pressure is likely to bring some precipitation Wednesday morning and continue into Thursday, with rain favored throughout the majority of the event. Marginal temperatures will be confined to the Alleghenies and north-central mountains Wednesday night into Thursday morning, where a wintry mix can not be ruled out, especially on the backside of the system. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... VFR conds are expected to continue this afternoon, before a low cloud deck enters central PA from the west. Airfields across western PA will be the first to see restrictions with BFD/JST likely experiencing sub-VFR conds in the 20-22Z timeframe Thursday. The lower cloud deck will continue moving west with central airfields (AOO/UNV/IPT) experiencing restrictions in the 20-23Z timeframe, while the lowest cloud deck has potential to slip just north of LNS/MDT. Borderline VFR-MVFR cigs look like the most likely outcome at LNS/MDT in the 00Z-03Z timeframe Friday. Precipitation across the northern and western airfields (all but MDT/LNS) will generally be rain, although there is increasing confidence in a rain-snow mix at BFD/JST overnight. IFR cigs and vsby are possible in the 00-03Z Friday timeframe at BFD as -SN becomes the dominant precipitation type, although there is lower confidence in this timeframe. If -SN prevails, IFR cigs are more likely while if mixing takes slightly longer, low-end MVFR conds are more likely in this timeframe. There is high (70-80%) confidence in LLWS across all of central PA generally in the 21Z Thursday to 06Z Friday timeframe. There is lower confidence in LLWS parameters being met between 19 and 20Z Thursday, along with the 06Z to 10Z Friday timeframe. Recent guidance has trended slightly back on the magnitude of LLWS across much of central PA after 06Z, thus have kept LLWS out of the TAF issuance at this time. Gusty winds with sustained 15-20 knots with gusts upwards of 40 knots are possible overnight and into the early hours of Friday morning. Winds will slightly decrease late Friday; however, gusts up to 25 knots remain possible through 18Z Friday. Outlook... Sat...SHSN north/west with mix across SE during the day, predominately SHSN evening. Sun...Chance SHSN N/W PA, no sig wx elsewhere. Mon-Tues...No sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Bowen NEAR TERM...DeVoir/Fitzgerald SHORT TERM...DeVoir/Fitzgerald LONG TERM...Colbert/NPB AVIATION...Banghoff/NPB
Hazardous weather outlook, Feb 15, 5:27 AM EST, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service State College PA 527 AM EST Thu Feb 15 2024 PAZ036-056-057-059-063>066-161030- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 527 AM EST Thu Feb 15 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-058-161030- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- 527 AM EST Thu Feb 15 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Windy conditions with gusts to around 45 mph are expected tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 15, 3:49 PM EST, 1 minute before
Special Weather Statement National Weather Service State College PA 349 PM EST Thu Feb 15 2024 PAZ017>019-024>028-033>036-045-046-049>052-056-063-064-160100- Clearfield-Northern Centre-Southern Centre-Cambria-Blair- Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Perry-Cumberland-Adams- 349 PM EST Thu Feb 15 2024 ...Gusty rain and snow showers will impact the area... A line of rain showers, and possibly some wet snow, will push eastward across the area late this afternoon, accompanied by wind gusts up to 50 mph. PAZ006-010>012-037-041-042-160100- Potter-Elk-Cameron-Northern Clinton-Tioga-Northern Lycoming- Sullivan- 349 PM EST Thu Feb 15 2024 ...Gusty snow showers will impact the area... A line of snow showers will push eastward across the area late this afternoon, accompanied by wind gusts up to 50 mph.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 6:30 PM EST | Winter Storm Watch | CTP | Adams, Bedford, Cumberland, Franklin, Fulton, Lancaster and 2 more | 19 hr |
Nearby
Wind Advisories in Pennsylvania, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.